Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 4, NWS Blacksburg, VA

March 23, 2005Montgomery County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 23, 2005, 5:48 PM EST for Montgomery County, Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2005, 5:48 PM EST (22:48 UTC)
Expired
Mar 23, 2005, 6:15 PM EST
In force
27 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Montgomery County, VA

The radar

The Roanoke radar (KFCX), 17 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 232248
SVRRNK
VAC121-232315-
/O.NEW.KRNK.SV.W.0004.050323T2248Z-050323T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
548 PM EST WED MAR 23 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 615 PM EST

* AT 546 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 3 MILES
  SOUTH OF CHRISTIANSBURG...AND MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...

  CHRISTIANSBURG...
  SHAWSVILLE...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3720 8051 3702 8045 3712 8027 3719 8023

$$

JH
2 follow-up statements
000 
WWUS51 KRNK 232300
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 PM EST WED MAR 23 2005

VAC121-232315-
/O.CON.KRNK.SV.W.0004.000000T0000Z-050323T2315Z/
MONTGOMERY VA-
557 PM EST WED MAR 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM EST FOR
MONTGOMERY COUNTY...

AT 555 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL 
AND 60 MPH WINDS. THIS STORM WAS LOCATED NEAR SHAWSVILLE...MOVING 
EAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF MONTGOMERY COUNTY.  THE STORM DOWNED TREES AND PRODUCED QUARTER 
SIZED HAIL IN CHRISTIANSBURG AT 551 PM EST.  

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

LAT...LON 3720 8051 3702 8045 3712 8027 3719 8023

$$

WERT
000 
WWUS51 KRNK 232313
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
613 PM EST WED MAR 23 2005

VAC121-232323-
/O.EXP.KRNK.SV.W.0004.000000T0000Z-050323T2315Z/
MONTGOMERY VA-
613 PM EST WED MAR 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR MONTGOMERY COUNTY EXPIRES AT
615 PM EST...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED EAST OF MONTGOMERY 
COUNTY AND NO LONGER POSES A SEVERE WEATHER THREAT TO THE AREA.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3720 8051 3702 8045 3712 8027 3719 8023

$$

WERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 2:45 PM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Mar 23, 2:45 PM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EST WED MAR 23 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY)...

UPPER LEVEL AND SFC WAVE TO CONTINUE TO TRACK TO THE NE THIS
EVENING. A FEW THUNDERSTORMS WILL MOVE THRU THE AREA THIS EVENING
FOLLOWED BY A WEAK COLD FRONT. A FEW OF THESE THUNDERSTORMS MAY
PRODUCE GUSTY WINDS AND SMALL HAIL FOR RNK WESTERN COUNTIES (SE
WV-NW NC MTNS).  TRAPPED LOW LEVEL MOISTURE AS FLOW BECOMES NW COULD
KEEP LINGERING LIGHT RAIN SHOWERS ACROSS WESTERN SLOPES THRU THU
MORNING.  DEW POINT FRONT HANGING BACK IN THE OHIO VALLEY WILL
EVENTUALLY MAKE ITS WAY THRU THE AREA DURING THE DAY THU.  WITH SLOW
MOVEMENT OF THE DEW POINT FRONT...KEEP TEMPS WARMER AND CLOSER TO
MET GUIDANCE AND ADDED PATCHY FOG TO DECOUPLING AREAS. WILL ALSO
LINGER CLOUDS A LITTLE LONGER INTO THU AS WELL.  HIGH PRESSURE WILL
THEN SWING THRU THE REGION DURING THE AFTN.  WITH SUCH A WARM START
TMR...ESPECIALLY EAST ...TOOK A BLEND BETWEEN THE COLD GFS AND
WARMER MET.

&&

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...

HIGH PRESSURE AND UPPER LEVEL RIDGE WILL SLIDE OFF THE EAST COAST
THU NIGHT. THIS WILL ALLOW A WEAK FRONT TO MOVE THRU THE OHIO VALLEY
AND INTO THE REGION BY FRIDAY NIGHT. PREFRONTAL TROUGH TO BRING LOW
CHC FOR SHOWERS TO THE AREA FRI AFTN/EVENING. MAJORITY OF THE ENERGY
STAYS NORTH...LEAVING BEST AREAL POPS ACROSS THE GRB VALLEY-VA
HIGHLANDS. WITH HEATING OF THE BOUNDARY LAYER AND LIS RUNNING NEAR
ZERO...CAN NOT RULE OUT AN ISO/SCT TSRA FROM BLF-ROA-LYH SOUTH.  SFC
WAVE WILL EVENTUALLY MOVE OFF THE NORTHEAST COAST SAT. FRONTAL
BOUNDARY WILL SLOWLY SINK TO THE SOUTH THRU SAT NIGHT.

COMPLEX WEATHER SCENARIO FOR THIS WEEKEND INTO EARLY NEXT WEEK.
UPPER LEVEL CLOSED LOW TO MOVE OUT OF THE ROCKIES AND INTO THE
SOUTHERN PLAIN STATES ON SAT. WAA AND MOISTURE WILL THEN MOVE OVER A
WEAK WEDGE OF COLD AIR...BRING INCREASING CHC FOR LIGHT RAIN SAT
NIGHT. ON SUN...UPPER LOW TRACKS EAST IN ZONAL FLOW SPAWNING SEVERAL
SHORT WAVES AND A COUPLE OF SFC LOWS. GFS TAKES INITIAL LOW FROM THE
SOUTHERN MS VALLEY INTO THE TN VALLEY SAT NIGHT AND SUN. THIS WAVE
WILL WEAKEN AND BECOME A SFC TROUGH AS IT MOVES NORTH. A SECOND WAVE
WILL THEN GENERATE ALONG THE GULF AND BECOME THE DOMINATE SFC LOW
SUNDAY NIGHT. THE UPPER LEVEL LOW AND GULF LOW WILL THEN TRACK INTO
THE MID ATLANTIC REGION ON MONDAY. THIS SYSTEM SHOULD EXIT THE AREA
BY TUESDAY MORNING. CONFIDENCE IS INCREASING THAT THIS WILL BE A WET
(HARE) EASTER WEEKEND. HOWEVER...MODELS ARE SLOWER TODAY LEAVING
TIMING IN QUESTION. GFS ALSO PAINTS SEVERAL BULLEYES OF PCPN ACROSS
SE QUARTER OF USA THRU THIS PERIOD. CANADIAN MORE DEFINED KEEPING
HEAVIER PCPN THRU AL/GA/SC/FL.  WITH CONFIDENCE INCREASING...HAVE
INCREASED POPS TO HIGH CHC SAT NIGHT INTO SUNDAY NIGHT. INTENSITY
AND TIMING STILL QUESTIONABLE THEREFORE WILL NOT BUMP UP TO LIKELY
WITH THIS PACKAGE.

SEASONABLE TEMPS EXPECTED FRIDAY AND SATURDAY. WEDGE AND RAIN TO
DROP HI TEMPS BELOW NORMAL SUNDAY AND MONDAY.  TEMPS EXPECTED TO
RETURN TO NORMAL BY MID WEEK ONCE THIS EASTER RAIN EXITS. SUNRISE
SUNDAY MORNING IS AT 614 AM.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

WP/RCS
Hazardous weather outlook, Mar 23, 8:39 AM EST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
839 AM EST WED MAR 23 2005

NCZ001-018-VAZ007-009-010-012-015-WVZ042>045-241000-
ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER-SUMMERS-
MONROE-GREENBRIER-
839 AM EST WED MAR 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...NORTHWEST NORTH CAROLINA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST
WEST VIRGINIA...SOUTH INTO THE MOUNTAIN EMPIRE AND HIGH COUNTRY OF
SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA. LOW PRESSURE
OVER THE OHIO VALLEY WILL TRACK EAST INTO THE MOUNTAINS THIS
AFTERNOON. COLD AIR IN THE UPPER LEVELS OF THE ATMOSPHERE COMBINED
WITH UNSTABLE AIR AND PLENTY OF MOISTURE WILL POSE THE THREAT OF
LARGE HAIL AND ISOLATED DAMAGING WINDS DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

NCZ002>004-019>020-VAZ011-013-014-016>020-022>024-032>035-043-
045>047-241000-
ALLEGHANY-SURRY-STOKES-WILKES-YADKIN-GILES-PULASKI-MONTGOMERY-
CARROLL-FLOYD-CRAIG-ALLEGHANY-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-CAMPBELL-APPOMATTOX-
BUCKINGHAM-
839 AM EST WED MAR 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...
SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA AND NORTH CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

NCZ005>006-VAZ044-058-059-241000-
ROCKINGHAM-CASWELL-PITTSYLVANIA-HALIFAX-CHARLOTTE-
839 AM EST WED MAR 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
ACROSS SOUTHSIDE VIRGINIA INTO THE NORTHWEST PIEDMONT OF NORTH
CAROLINA. LOW PRESSURE IS EXPECTED TO DEVELOP ACROSS EASTERN NORTH
CAROLINA EARLY THIS AFTERNOON...WITH A NEARLY STATIONARY FRONTAL
BOUNDARY LINED UP ACROSS EASTERN VIRGINIA...SOUTHWEST INTO CENTRAL
NORTH CAROLINA. ALTHOUGH IT APPEARS THE BEST CHANCES OF SEVERE
THUNDERSTORMS WILL STAY EAST OF THE AREA...SCATTERED THUNDERSTORMS
THAT DO FORM IN THE AREA WILL BE CAPABLE OF STRONG WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Mar 23, 4:17 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
417 PM EST WED MAR 23 2005

VAZ019>020-WVZ044-045-232330-
ALLEGHANY-BATH-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...CLIFTON FORGE...HOT SPRINGS...UNION...
LEWISBURG
417 PM EST WED MAR 23 2005

SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE EAST AND NORTHEAST
THROUGH ALLEGHANY...BATH...MONROE...AND GREENBRIER COUNTY THROUGH
THE LATE AFTERNOON HOURS. SOME OF THE STRONGER STORMS MAY BE
ACCOMPANIED BY PEA SIZED HAIL AND LOCALLY HEAVY RAIN. THUNDERSTORM
ACTIVITY WILL DIMINISH TO WIDELY SCATTERED SHOWERS OR SPRINKLES
OVER THE AREA BY OR SHORTLY AFTER 600 PM EST.

WERT
Local storm report, Mar 23, 4:28 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 PM EST WED MAR 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             ELKIN                   36.26N 80.85W
03/23/2005  0.88 INCH        SURRY              NC   PUBLIC

&&

BSUTHERL
Local storm report, Mar 23, 4:41 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 PM EST WED MAR 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             ELKIN                   36.26N 80.85W
03/23/2005  1.00 INCH        SURRY              NC   LAW ENFORCEMENT

            HAIL COVERING THE INTERSTATE.

&&

JHUDGINS
Special weather statement, Mar 23, 5:11 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
511 PM EST WED MAR 23 2005

VAZ014-017-022>024-033>035-046-047-232330-
AMHERST-APPOMATTOX-BEDFORD-BOTETOURT-BUCKINGHAM-FLOYD-FRANKLIN-
MONTGOMERY-ROANOKE-ROCKBRIDGE-
511 PM EST WED MAR 23 2005

...THUNDERSTORMS WITH SMALL HAIL MOVING THROUGH THE REGION.

SHOWERS AND THUNDERSTORMS WILL MOVE EAST ACROSS THE BLUE RIDGE AND
INTO PARTS OF THE PIEDMONT THROUGH 6:30 PM. SOME OF THE STRONGER
STORMS MAY PRODUCE A BRIEF PERIOD OF SMALL HAIL ALONG WITH VERY HEAVY
RAIN. LOCATIONS FROM ROANOKE EAST TO LYNCHBURG AND CHARLOTTE COURT
HOUSE CAN EXPECT THE STRONGER STORMS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE
FOR ANY POSSIBLE WARNINGS.
Local storm report, Mar 23, 5:33 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EST WED MAR 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             4 WSW EAST BEND         36.20N 80.58W
03/23/2005  0.75 INCH        YADKIN             NC   PUBLIC

0505 PM     HAIL             2 E EAST BEND           36.22N 80.47W
03/23/2005  0.75 INCH        YADKIN             NC   AIRPLANE PILOT

0435 PM     HAIL             JONESVILLE              36.23N 80.84W
03/23/2005  1.00 INCH        YADKIN             NC   AIRPLANE PILOT

&&

WERT
Local storm report, Mar 23, 5:33 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EST WED MAR 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             4 WSW EAST BEND         36.20N 80.58W
03/23/2005  0.75 INCH        YADKIN             NC   PUBLIC

0505 PM     HAIL             2 E EAST BEND           36.22N 80.47W
03/23/2005  0.75 INCH        YADKIN             NC   PUBLIC

0435 PM     HAIL             JONESVILLE              36.23N 80.84W
03/23/2005  1.00 INCH        YADKIN             NC   PUBLIC

&&

WERT

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 5:55 PM ESTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem50 min
Mar 23, 5:59 PM ESTSevere Thunderstorm WarningRNKBedford46 min
Mar 23, 6:06 PM ESTSevere Thunderstorm WarningRNKFranklin39 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.